Overdoing Botox® for Facial Spasms – Why Protecting the Eyes is So Important While Effects Wear Off


Thank you for your question. You submitted
a photo which shows the right side of your face drooping and you state in your question
that you had 200 units of Botox™ and now the right side of your face feels as you state
dead and apparently is paralyzed. The reason you got the Botox™ was for facial spasm. Well certainly, I can give you some perspective
on what my assessment would be in the absence of a physical examination or reviewing your
previous doses. Just a little bit of background, I’m a board certified cosmetic surgeon and
fellowship trained oculofacial plastic and reconstructive surgeon practicing in Manhattan
and Long Island for over 20 years. And my with Botox™, it ranks as one of the oldest
because the original group of doctors using Botox™ where neurologists and ophthalmologists.
And coming from an ophthalmology background and then oculoplastic surgery, before Botox™
cosmetic surgery even existed, there was Botox™ for the treatment strabismus, for the treatment
of blepharospasm and for the treatment of hemifacial spasm. Botox™ was originally really considered
as an orphan drug, a drug that was going to have limited application for very specific
neurologic conditions. So, I had a lot of experience with those neurologic conditions
from 1993 onwards and I would just venture to a conjecture that your condition of muscle
spasm is a condition called hemifacial spasm. Essentially, the muscles are contracting out
of control in a way that it causes discomfort and affects your functionality. Now in my
experience, whether hemifacial spasm or blepharospasm, the doctor who is treating you probably has
treated you for a long time and in many cases in many years. The patients I have, in particular
patients who have blepharospasm, their charts are very thick because they had to come in
on a regular bases to have Botox™, for example for both eyes, and it is easy to go through
100 units of benign essential blepharospasm. But with conditions like hemispasm, there
is a little bit more finesse to try to avoid the situation where you over correct. Now as you well know, Botox™ is a temporary
treatment and that eventually, over several months things, will get better but I would
say and advice you to reach out to your doctor as soon as possible. There are things that
concern me about your situation. Essentially, when you have relative overcorrection, you
are dealing with for all intensive purposes, facial nerve palsy. And the things that make
me most concerned about facial nerve palsy is eye exposure. When the nerves are relaxed
or paralyzed in a way that you are unable to blink completely, then your eyes can be
exposed that you can actually affect the health and the integrity of the eye. So reaching
out with your doctor, checking and maybe seeing an ophthalmologist to make sure that your
eyes are being protected and you may need to use artificial tears, ointment and maybe
tape to protect your eyes when you sleep. Now as far as the other levels of functional
situation you are going to face, the same challenges on somebody who has bell’s palsy
or who’s had a stroke, who’s had facial nerve paralysis has to face and that does
also include oral function. So it gets back to having this question to discuss with your
doctor. Yes, within a couple of months, Botox™ will wear off and in the meantime you have
to preserve the functionality of the critical areas. And certainly from my perspective,
the eyes are very important in terms of your ability to see moving forward. Exposure of
the eye resulting in dryness or loss of integrity of the corneal epithelium, you could go so
far as getting an infection. So this is something that needs to be addressed sooner rather than
later. So meet with your doctor, figure out what happened and your doctor needs this information
in order to plan your treatment in the future. So I hope that was helpful, I wish you the
best of luck and thank you for your question!

Add a Comment

Your email address will not be published. Required fields are marked *